Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


do i really need to be on all these meds?
Jan 13, 2009

hi Dr. Frascino,

i had an undetectable viral load with t-cells in the 800s --without meds-- for over a year after having gotten infected in jan. 2005. i started up on Truvada, Reyataz, and Norvir in April of 2007 when my viral load went up to 25,000 and t-cells dropped to the mid 300s. I have had an undetectable viral load again for over a year now, since i started the meds, and my t-cells are back up in the 800s.

I have a friend who is also on Truvada, Reyataz and Norvir, but his situation was much different from mine when he started the meds. He had a viral load in the 700,000s and a t-cell count in the low 200s soon after he became infected with HIV.

since june of 2008, i started taking Reyataz every other day, and continued taking the other meds (Truvada and Norvir) daily, as prescribed. my viral load was still undetectable as of dec. 2008, and t-cells are still in the 800s.

i'd like to know why everyone i know who's on the same regimen of meds, all take the same dose, even if there may be huge variances in the way their bodies seem to be dealing with the HIV.

do you think it's possible for me to maintain good viral control by being on just two or even one of the meds, instead of three or four?

why doesn't it seem like the treatment dose amounts within the same regimen is tailored to each individual's situation?

i'm just concerned about damage to my kidneys and liver, over time, as well as bone density loss, arterio/atherosclerosis and other problems that can result from being on the HIV meds for a long period of time.

if i don't have to be on so many meds, or on such high doses of the meds, then i'd rather knock 'em down some if it's safe to do so.

please let me know what you think of this.

thanks!

take care, worry wart :)

Response from Dr. Frascino

Hello Worrywart,

Pharmacologic studies help us determine what dose of a specific mediation is needed to obtain a desired therapeutic response. HIV drugs need to reach a certain concentration in blood. Taking a suboptimal dose can allow the virus to replicate and mutate. This in turn can lead to antiretroviral drug resistance. (The medication becomes ineffective.)

Taking your Reyataz only every other day is dangerous. In many ways it is better not to take any medication rather than to take a suboptimal dose! I strongly urge you to resume taking your mediations exactly as directed. Make an appointment to discuss your concerns with your HIV specialist. Level with him regarding what you have been doing. He will advise you regarding treatment options to decrease your pill burden if this is a major concern for you. This must be done in a way that gives you the best chance to maintain viral suppression to undetectable levels. Right now you are playing Russian roulette with your regimen (which is working extremely well both immunologically, as evidenced by a dramatic increase in CD4 cells, and virologically, as evidenced by your undetectable HIV plasma viral load).

Yes, HIV medications can have complications and we must do everything we can to mitigate drug side effects and toxicities; however, nothing is more dangerous (lethal) than highly resistant uncontrollable HIV replication. What you are currently doing has a greater potential to cause great harm than to provide any potential benefit. I urge you in the strongest possibly way to follow my advice without delay.

Good luck.

Dr. Bob



Previous
UNSURE
Next
HIV from needlestick? but unsure if there was puncture wound. (NEEDLE STICK) (URBAN LEGENDS, 2009)

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement